High Wind, Barber
- When
- February 27, 3:30 PM CST
- Where
- Barber forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.229, -98.685 (the zone’s center; the record gives no point)
Wind gusts were measured at 58 mph.
Widespread strong winds, with gusts in excess of 50 mph developed on the late morning hours of the 27th of February and persisted though the late afternoon hours. High wind criteria (58 mph or higher) was measured at a few sites.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Widespread strong winds, with gusts in excess of 50 mph developed on the late morning hours of the 27th of February and persisted though the late afternoon hours. High wind criteria (58 mph or higher) was measured at a few sites.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 27, 2:14 PM CST, 1 hour 16 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Dodge City KS 214 PM CST Tue Feb 27 2024 .KEY MESSAGES... - Colder air surging into western Kansas tonight will drop temperatures well below freezing by daybreak Wednesday morning. - A warming trend is expected later in the week with temperatures climbing well above seasonal levels by Saturday. && .SHORT TERM /THROUGH TONIGHT/... Issued at 203 PM CST Tue Feb 27 2024 WV imagery indicates a southwest flow aloft prevailing across the Western High Plains downstream of an upper level trough of low pressure dipping southeast through the Great Basin. Near the surface, a strong cold front is surging southward through southwest Kansas into northern Oklahoma Relatively dry conditions are forecast during the period despite the SREF indicating a potent upper level shortwave trough quickly pushing eastward through the Western High Plains tonight, then farther east into the Ohio River Valley Wednesday. However, with a minimal amount of moisture associated with the system itself, there is a minimal chance (20-30%) for a very brief period of light snow early this evening as a band of H7 frontogenetic banding spreads southeast across southwest/central Kansas. If any at all, the best chance for a brief stint of light snow is expected to be across west central into central Kansas where the NBM 4.1 suggests a 10-20% probability of snow accumulations exceeding 0.1 of an inch. Much colder air spilling south through western Kansas tonight will send the H85 0C isotherm well into Oklahoma by daybreak Wednesday morning. Look for lows down into the teens/20s(F) with the NBM 4.1 indicating a 70-90% probability of low temperatures falling below 28F. Quickly departing surface high pressure will return low level southerlies to southwest Kansas by late Wednesday, helping draw slightly warmer air back into the area with H85 temperatures nudging back above 0C. With the NBM 4.1 painting a 70-90% probability of temperatures exceeding 45F, look for afternoon highs well up into the 40s(F) to near 50F. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... Issued at 203 PM CST Tue Feb 27 2024 A drier pattern is forecast to persist through the end of the week as medium range ensembles indicate a fairly zonal flow aloft prevailing across the Western High Plains during the period. An upper level shortwave trough ejecting east-northeast out of the Desert Southwest Thursday is projected to skirt just to our south across north Texas/western Oklahoma late Thursday, but the NBM 4.1 shows less than a 10% probability of any appreciable precip falling across south central Kansas. A warming trend will return temperatures to well above seasonal levels by the end of the week as prevailing southerlies enhance warm air advection into western Kansas, pushing H85 temperatures well up into the mid/upper teens(C). The NBM 4.1 and GEFS Ensemble members indicate a 70-90% probability of afternoon highs exceeding 70F Saturday. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1029 AM CST Tue Feb 27 2024 VFR conditions will prevail in vicinity of all TAF sites through early Wednesday. Strong north winds around 25 to 35kt with gusts up to 45kt will develop through mid-afternoon behind a cold front surging southward across southwest/central Kansas. North winds are expected to gradually subside later this evening through early Wednesday morning. && .DDC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 6 PM CST this evening for KSZ066- 074>081-084>090. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...JJohnson
Hazardous Weather Outlook National Weather Service Dodge City KS 331 AM CST Tue Feb 27 2024 KSZ030-031-043>046-061>066-074>081-084>090-280945- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 331 AM CST Tue Feb 27 2024 /231 AM MST Tue Feb 27 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight An abrupt cold front will enter the area, moving through Hays by around noon, and rapidly south across the rest of the area during the remainder of the afternoon. The front will aggravate the critical fire weather conditions expected across roughly the southern half of the area. Open burning is strongly discouraged areawide. A Red Flag Warning is in effect This Afternoon - please see the Red Flag Warning message for details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The weekend and beyond may be shaping up to be another period of Significant to critical fire weather conditions. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be need Today or Tonight. MR
Preliminary Local Storm Report
National Weather Service Dodge City KS
1208 PM CST Tue Feb 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 AM Non-Tstm Wnd Gst 2 WSW Liberal 37.03N 100.97W
02/27/2024 M54 MPH Seward KS AWOS
AWOS station KLBL Liberal.
1115 AM Non-Tstm Wnd Gst 1 WSW Hugoton 37.17N 101.37W
02/27/2024 M51 MPH Stevens KS AWOS
AWOS station KHQG Hugoton.
1123 AM Non-Tstm Wnd Gst 9 NW Wilburton 37.14N 101.90W
02/27/2024 M52 MPH Morton KS Mesonet
Mesonet station CGLK1 Cimarron.
1133 AM Non-Tstm Wnd Gst 1 WSW Hayne 37.10N 100.81W
02/27/2024 M56 MPH Seward KS Mesonet
Mesonet station UP407 0.6 SW Hayne (UPR).
1134 AM Non-Tstm Wnd Gst 2 ENE Plains City 37.28N 100.55W
02/27/2024 M51 MPH Meade KS Mesonet
Mesonet station UP332 2.2 E Plains City
(UPR).
1140 AM Non-Tstm Wnd Gst 5 WNW Elkhart 37.04N 101.97W
02/27/2024 M51 MPH Morton KS Mesonet
Mesonet station CW8810 Elkhart.
1142 AM Non-Tstm Wnd Gst 5 NE Meade 37.33N 100.27W
02/27/2024 M51 MPH Meade KS Mesonet
Mesonet station UP367 4.9 NE Meade (UPR).
1143 AM Non-Tstm Wnd Gst 2 E Medicine Lodge 37.28N 98.55W
02/27/2024 M53 MPH Barber KS ASOS
ASOS station KP28 Medicine Lodge.
&&Preliminary Local Storm Report
National Weather Service Dodge City KS
156 PM CST Tue Feb 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM Non-Tstm Wnd Gst 3 NW Pierceville 37.92N 100.72W
02/27/2024 M52 MPH Finney KS ASOS
ASOS station KGCK Garden City.
1255 PM Non-Tstm Wnd Gst 2 NNW Ulysses 37.60N 101.37W
02/27/2024 M52 MPH Grant KS AWOS
AWOS station KULS Ulysses.
1256 PM Non-Tstm Wnd Gst 3 ENE Dodge City 37.77N 99.97W
02/27/2024 M51 MPH Ford KS ASOS
ASOS station KDDC Dodge City Regional
Airport.
0130 PM Non-Tstm Wnd Gst 3 W Bloom 37.49N 99.96W
02/27/2024 M50 MPH Ford KS Mesonet
Mesonet station DW9907 Bloom.
&&Preliminary Local Storm Report
National Weather Service Dodge City KS
252 PM CST Tue Feb 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0133 PM Non-Tstm Wnd Gst 3 NW Pierceville 37.92N 100.72W
02/27/2024 M54 MPH Finney KS ASOS
ASOS station KGCK Garden City.
0201 PM Non-Tstm Wnd Gst 5 WNW Elkhart 37.04N 101.97W
02/27/2024 M56 MPH Morton KS Mesonet
Mesonet station CW8810 Elkhart.
0221 PM Non-Tstm Wnd Gst 3 ENE Dodge City 37.77N 99.97W
02/27/2024 M57 MPH Ford KS ASOS
ASOS station KDDC Dodge City Regional
Airport.
&&The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
Wind gusts were measured at 58 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, February 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1164043.